Texas, 2011

Wildfire in Texas, August 1 to 8, 2011

August 1 to 8, 2011 · NWS FWD · 6 events in 5 counties and zones

Elevated fire weather conditions persisted for most of the month due to the extreme heat and the ongoing historic drought. Many wildfires occurred during the month burning over 40,000 acres of land, several homes, and lots of personal property.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
$7,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Elevated fire weather conditions persisted for most of the month due to the extreme heat and the ongoing historic drought. Many wildfires occurred during the month burning over 40,000 acres of land, several homes, and lots of personal property. From the 1st through the 5th, there were 6 grass fires that caused damage. The largest and most damaging of these fires was the 1701-acre Center City Fire that occurred in Mills County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 1, 1:41 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 1, 1:41 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
241 PM CDT MON AUG 1 2011

.DISCUSSION...
THE STRONG UPPER HIGH AND ASSOCIATED RIDGE WILL CONTINUE TO
DOMINATE AND PROVIDE RECORD OR NEAR RECORD HEAT ACROSS NORTH TEXAS
THROUGH THURSDAY OR EVEN FRIDAY. THE UPPER HIGH REMAINS IN CONTROL
FROM THE SW STATES...CLEAR ACROSS THE SOUTHERN/CENTRAL PLAINS AND
OVER THE MID/LOWER MISSISSIPPI VALLEY. OUTSIDE OF A ROGUE SHOWER
OR STORM ACROSS THE FAR E/SE COUNTIES WITHIN DEEP MOISTURE PLUME
ACROSS EAST TX...THE SUBSIDENCE ASSOCIATED WITH THE UPPER RIDGE
SHOULD SHUNT THE DEEPEST MOISTURE SLIGHTLY FURTHER EAST AND
GENERALLY INDICATE AN END TO ANY RAIN CHANCES ACROSS NORTH TEXAS
THROUGH THIS COMING WEEKEND.

REGARDING THE HEAT...WE ARE EXPECTING RECORD TEMPERATURES WITH A
LEAN TOWARD THE NAM MODEL WITH A WARMER THERMAL RIDGE PER
1000-850MB THICKNESSES PER CURRENT TRENDS.

WE HAVE UPDATED THE CLIMATE DISCUSSION BELOW FOR THE NEW NORMALS
AND RECORD HIGHS THROUGH THE END OF THE WEEK...ALONG WITH THE NEW
FORECAST HIGH TEMPERATURES.

RURAL/OUTLYING AREAS HAVE BEEN ABLE TO GO CALM FOR AN HOUR OR TWO
RIGHT AROUND SUNRISE...ALLOWING LOWS TO QUICKLY DIP SEVERAL DEGREES
TOWARD PROJECTED LOW TEMPERATURE FORECASTS. THE LOW TEMPERATURES
HAVE BEEN LOWER THAN THE MOS/BIAS-CORRECTED FORECASTS AND MORE TOWARD
THE OPERATIONAL MAV MOS/MEX MOS NUMBERS AND WE WILL CONTINUE WITH A LEAN
TOWARD THE OPERATIONAL NUMBERS FOR THE TIME BEING FOR OVERNIGHT LOWS.

NEXT WEEKEND AND BEYOND...THE UPPER HIGH MAY DAMPEN SOMEWHAT WITH
WESTERLIES AMPLIFYING SLIGHTLY ACROSS THE NORTHERN TIER OF THE
COUNTRY. THESE TRENDS SHOULD ALLOW A DEEPER FETCH OF MOISTURE BACK
ACROSS THE EASTERN HALF OF THE REGION. AS A RESULT...HIGHS SHOULD
COOL SOMEWHAT ALONG WITH THE POSSIBILITY OF LOW RAIN CHANCES
RETURNING BY EARLY NEXT WEEK.

05/

&&

.CLIMATE...

AS A REMINDER...TODAY WE SWITCH THE 30 YEAR PERIOD OF RECORD USED
TO CALCULATE THE NORMALS FROM 1971-2000 TO 1981-2010. YOU WILL
NOTICE A DIFFERENCE FROM THE RUNNING YEARLY DEPARTURES FROM
NORMAL.

RECORD HIGHS AND FORECAST HIGHS FOR THE UPCOMING WEEK AT DFW ARE:

DATE         RECORD   YEAR/S       FORECAST*
AUGUST 2      107     1998           108
AUGUST 3      107     2008           108
AUGUST 4      107     1951           107
AUGUST 5      106     1964, 56, 51   107
AUGUST 6      109     2003           105
AUGUST 7      106     1988, 53, 51   104

RECORD HIGHS AND FORECAST HIGHS FOR THE UPCOMING WEEK AT WACO ARE:

DATE         RECORD   YEAR/S       FORECAST*
AUGUST 2      106     1998           107
AUGUST 3      107     1998           107
AUGUST 4      106     1951           107
AUGUST 5      106     2001, 87, 64   105
AUGUST 6      105     1988, 82, 52   105
AUGUST 7      107     1988           104

*ISSUED DURING THE AFTERNOON ON AUGUST 1.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  83 108  83 108  83 /   0   0   0   0   0
WACO, TX              80 107  80 107  80 /   5   0   0   0   0
PARIS, TX             79 107  80 107  80 /   5   0   0   0   0
DENTON, TX            79 109  80 108  81 /   0   0   0   0   0
MCKINNEY, TX          77 108  78 107  80 /   0   0   0   0   0
DALLAS, TX            84 108  84 107  84 /   0   0   0   0   0
TERRELL, TX           78 107  79 106  80 /   5   0   0   0   0
CORSICANA, TX         78 106  79 106  80 /   5   0   0   0   0
TEMPLE, TX            77 105  77 105  78 /   5   0   0   0   0
MINERAL WELLS, TX     77 110  78 109  79 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR TXZ091>095-
100>107-115>123-131>135-145>148-158>162-174-175.

HEAT ADVISORY UNTIL 9 PM CDT THURSDAY FOR TXZ129-130-141>144-156-
157.

&&

05/
Hazardous weather outlook, Aug 1, 2:43 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
343 PM CDT MON AUG 1 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
343 PM CDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR MOST OF NORTH
TEXAS...EXCEPT FOR THE AREA SOUTHWEST OF A LINE FROM
BRECKENRIDGE...TO HILLSBORO...TO KILLEEN WHERE A HEAT ADVISORY IS
IN EFFECT.

ISOLATED THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM
BONHAM...TO TERRELL...TO CORSICANA...TO HEARNE. ANY STORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING STRONG WINDS AND CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE EXCESSIVE HEAT WARNING FOR MOST OF THE AREA WILL CONTINUE
THROUGH THURSDAY. OUTSIDE OF THE WARNING AREA...A HEAT ADVISORY IS
ALSO IN EFFECT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAVANAUGH

In the hours before

Local storm report, Aug 1, 2:20 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
320 PM CDT MON AUG 01 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     EXCESSIVE HEAT   PARIS                   33.65N  95.53W
08/01/2011  M106 F           LAMAR              TX   AWOS

            111 HEAT INDEX
Local storm report, Aug 1, 2:22 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
322 PM CDT MON AUG 01 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     EXCESSIVE HEAT   KILLEEN                 31.13N  97.73W
08/01/2011  E108 F           BELL               TX   AWOS

            113 HEAT INDEX AT FORT HOOD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 wildfire. Local standard time, as filed.

Wildfire, Jack

When
August 1, 3:30 PM CST to August 4, 7:00 PM CST
Where
Jack forecast zone
Property damage
$2,000
Crop damage
$3,000
Reported by
Park/Forest Service
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

The Post Oak Fire began on August 1st, was contained on the 3rd, and fully controlled on the 4th. The fire started approximately 9 miles north of Jacksboro and burned 571 acres.

Wildfire, Lampasas

When
August 3, 3:05 PM CST to 7:36 PM CST
Where
Lampasas forecast zone
Property damage
$100,000
Reported by
Newspaper
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

A 30-acre fire on CR 3830 in Adamsville burned several metal barns, two cars, and some farm equipment.

Wildfire, Lampasas

When
August 3, 5:30 PM CST to 9:30 PM CST
Where
Lampasas forecast zone
Property damage
$10,000
Reported by
Newspaper
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

A 60-acre fire in Kempner on CR 4772 off FM 2657 burned one car.

Wildfire, Kaufman

When
August 5, 12:00 PM CST to 3:00 PM CST
Where
Kaufman forecast zone
Property damage
$150,000
Reported by
Other Federal Agency
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

A small 5-acre fire in the 7800 block of Silverado Loop in Kaufman burned a home.

Wildfire, Mills

When
August 5, 1:30 PM CST to August 8, 5:00 PM CST
Where
Mills forecast zone
Property damage
$1.1 million
Crop damage
$4,000
Reported by
Newspaper
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

A 1701-acre grass fire started in Center City along Hwy 84 by a car that likely blew a tire. The blaze began on the 5th, was contained on the 6th, and the fully controlled on the 8th. The fire burned two houses, 8 mobile homes, two sheds, several other barns, and some bales of round hay.

Wildfire, Bell

When
August 5, 2:00 PM CST to 9:00 PM CST
Where
Bell forecast zone
Property damage
$100,000
Reported by
Newspaper
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

A small acre fire just off Hwy 36 in Rogers destroyed a vacant mobile home. It was believed that a piece of farm equipment may have sparked the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342879, 343611, 343612, 344689, 343623, 342916.